Wyoming, 2023

Tornado in Wyoming, June 13, 2023

June 13, 2023 · NWS CYS · 1 event in 1 county or zone

A short-lived thunderstorm developed southeast of Rock River in the Laramie Valley in the evening on the 13th that briefly produced a tornado over open land with no known damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A short-lived thunderstorm developed southeast of Rock River in the Laramie Valley in the evening on the 13th that briefly produced a tornado over open land with no known damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 5:14 PM MST, 30 minutes earlier.

Area forecast discussion, Jun 13, 5:14 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
614 PM MDT Tue Jun 13 2023

.SHORT TERM...(This evening through Thursday night)
Issued at 245 PM MDT Tue Jun 13 2023

Forecast challenges deal with location of showers and storms
through the short term.

Surface analysis showing a surface high pressure across
north central Colorado this afternoon with surface boundary form
northeast Colorado to maybe near Cheyenne west to maybe Steamboat
Colorado. Easterly winds east and north of this boundary across
most of our northeastern CWA. Convection mainly confined to the
Laramie Range and points west. Though Cheyenne just had a brief
shower move through the past couple minutes. HRRR and RAP
simulated radar for this afternoon keeps most convection west this
afternoon.

A brief respite in the rain expected Wednesday as a transitory
upper ridge axis moves through the CWA. Showers will once again be
limited to the mountains and points west of the Laramie Range.

Next shortwave approaches the area from the west Wednesday night
into Thursday. Timing of this shortwave is during the afternoon so
look for showers and storms to be widespread across the entire CWA
once again. PWATS are back up near .8 inches across southeast
Wyoming and over 1 inch in the Panhandle Thursday afternoon.
Tall/skinny CAPES again for southeast Wyoming sites indicating
heavy rainfall. Maybe better chances for severe storms in the
Panhandle. WPC has a Marginal Risk area for excessive rainfall
highlighted for the entire CWA Thursday. This upper trough
remains over the CWA Thursday night into Friday...so showers and
storms could linger into the overnight hours into Friday morning.
Given recent rainfall...may need another Flash Flood Watch for
Thursday for some areas.

.LONG TERM...(Friday through Monday)
Issued at 335 AM MDT Tue Jun 13 2023

Friday...The next shortwave trough aloft moves across Wyoming and will
combine with plenty of low and mid level moisture to help generate
scattered to numerous showers and scattered thunderstorms in the
afternoon and evening. Due to the increase in cloud cover and
precipitation coverage, temperatures will be somewhat cooler compared
to Thursday.

Saturday...As the flow aloft turns northwest with a low amplitude
shortwave ridge over Wyoming the atmosphere will dry out even more
with only isolated afternoon thunderstorms possible mainly south of
a Rawlins to Scottsbluff line. along with warmer temperatures due to
700 mb temperatures near 9 degrees Celsius and less cloud cover than
Friday.

Sunday...Maximum temperatures will warm even more for Father's Day as
the ridge axis aloft moves over the western High Plains states and
southwest flow develops over our forecast area, establishing a decent
surface lee trough with 700 mb temperatures near 14 degrees Celsius.
It appears there will be enough low and mid level moisture combining
with surface heating to produce isolated afternoon and evening showers
and thunderstorms.

Monday...Southwest flow aloft strengthens helping to further establish
the surface lee side trough axis and producing more warm maximum
temperatures with 700 mb temperatures near 15 degrees Celsius. Strong
daytime heating will combine with enough low and mid level moisture
to generate isolated late day showers and thunderstorms, most common
along and west of Interstate 25.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 555 PM MDT Tue Jun 13 2023

VFR conditions expected across area terminals through the forecast
period. Showers and thunderstorms will continue in the vicinity of
southeast WY terminals early this evening before dissipating.
SCT-BKN cumulus will also decrease in coverage over the next few
hours across the NE Panhandle giving way to SKC. Southeast WY
terminals will begin to see southwest winds increase Wednesday
morning around 15-20 kt with scattered showers and thunderstorms
developing in the afternoon. Coverage will be less like today was
compared to earlier in the week and this past weekend, but kept
VCTS in the TAFs for southeast WY terminals in the afternoon.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Tue Jun 13 2023

Minimal fire weather concerns with recent moderate to heavy rains
across most of southeast Wyoming and Nebraska Panhandle. There
will be daily chances for showers and storms at least through the
weekend before we begin to see possibly a drier pattern taking
shape. Look for widespread wetting rains both Thursday and Friday
with heavy rain possible.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...GCC
LONG TERM...SAR
AVIATION...MB
FIRE WEATHER...GCC
Hazardous weather outlook, Jun 13, 2:08 PM MST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
308 PM MDT Tue Jun 13 2023

WYZ101>119-142115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
308 PM MDT Tue Jun 13 2023

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms will develop this afternoon,
then diminish this evening. The stronger storms will be capable of
producing small hail, gusty winds to 40 mph and locally heavy
rain. There is an elevated risk for burn scar flooding and debris
flows this afternoon.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Scattered to numerous afternoon and evening showers and
thunderstorms are forecast Wednesday through Friday, becoming more
isolated this weekend. Flash flooding risks will increase for
Thursday and Friday across southeast Wyoming...as well as the
Mullen Burn Scar. Severe weather is not expected at this time.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-142115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
308 PM MDT Tue Jun 13 2023

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Widely scattered showers and thunderstorms will develop this
afternoon, then diminish this evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated to scattered afternoon and evening showers and thunderstorms
are forecast Wednesday through Friday, with isolated coverage this
weekend. There is a marginal risk for severe thunderstorms producing
large hail and strong winds over the southern Panhandle Thursday
afternoon.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The Cheyenne radar (KCYS), 103 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Albany

When
June 13, 5:44 PM MST to 5:50 PM MST
Where
Albany County, 1.24 mi NW of Lookout to 2.87 mi WSW of Lookout
Rating
EFU
Path length
2.36 mi
Path width
100 yd
Reported by
Public
Coordinates
41.680, -105.820

Received reports of 2 to 3 brief touchdowns southeast of Rock River.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyThe tornado archive for Wyoming, 2023Warnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094155.